Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 46, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 8, 2005, 1:38 PM EDT for Orange County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 1:38 PM EDT (17:38 UTC)
- Expired
- Aug 8, 2005, 2:30 PM EDT
- In force
- 52 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Orange County, NY
The radar
The Albany radar (KENX), 115 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 789 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 081738 SVROKX NYC071-081830- /O.NEW.KOKX.SV.W.0046.050808T1738Z-050808T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 138 PM EDT MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK. * UNTIL 230 PM EDT. * AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARDNERTOWN...OR NEAR NEWBURGH...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GARDNERTOWN BY 145 PM EDT. NEAR MIDDLE HOPE BY 215 PM EDT. THE TOWNS OF ORANGE LAKE...VAILS GATE AND BALMVILLE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. LAT...LON 4152 7426 4140 7408 4159 7380 4175 7405 $$
1 follow-up statement
000 WWUS51 KOKX 081803 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 202 PM EDT MON AUG 8 2005 NYC071-081812- /O.CAN.KOKX.SV.W.0046.000000T0000Z-050808T1830Z/ ORANGE NY- 202 PM EDT MON AUG 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY HAS BEEN CANCELLED... AT 159 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:25 AM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 8, 9:25 AM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE UPTON NY 925 AM EDT MON AUG 8 2005 .NEAR TERM (THIS AFTERNOON)... WILL NEED TO CLEAN OUT THE MORNING REFERENCES ON THIS UPDATE AND TWEAK POPS JUST A TAD...OTHERWISE LOOKING AT OUR REGION REMAINING ON THE SOUTHERN EDGE OF WESTERLIES AND NORTHWEST EDGE OF WESTERN ATLANTIC RIDGE. AT THE SURFACE HIGH PRESSURE SLIDES OFFSHORE WITH RETURN SOUTHERLY FLOW OVER THE REGION AS STATIONARY FRONT IS WASHING OUT TO THE SOUTH. SOUTHERLY FLOW WILL MAKE THINGS QUITE TROPICAL ACROSS THE REGION WITH DEWPOINTS AVERAGING IN THE MID 60S TO LOWER 70S...PRECIPITABLE WATER VALUES OF AROUND 1.75 INCHES AND K INDICES INTO THE LOWER 30S. WARM AIR ADVECTION FLOW WILL HAVE A GOOD DEAL OF MID AND HIGH CLOUD COVER STREAMING INTO THE REGION AS WELL. WITH HIGH DEWPOINTS AND DECENT HEATING OVER INLAND LOCATIONS... INSTABILITY PARAMETERS SHOULD REACH MARGINAL-MODERATE LEVELS. MID CREW DID A COMPROMISE BETWEEN THE WET GFS SOLUTION AND THE VERY DRY NAM WHICH SEEMS A GOOD WAY TO GO AT THIS TIME. AS SUCH...WILL KEEP A CHANCE OF CONVECTION GOING ACROSS THE INLAND ZONES AND A SLIGHT CHANCE COAST. WITH AN INCREASINGLY TROPICAL AIRMASS...MAJOR THREAT WITH ANY ACTIVITY WILL BE HEAVY DOWNPOURS AND SOME GUSTY WINDS. CLOUD COVER WILL HOLD TEMPERATURES IN THE MID TO UPPER 80S CITY AND INLAND...AND IN THE LOW TO MID 80S ALONG THE COAST. HEAT INDICES IN THE LOWER 90S EXPECTED AWAY FROM THE COAST. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... NO CHANGES HERE ON THE MORNING UPDATE WITH FAIRLY CONSISTENT PATTERN THROUGH MIDWEEK WITH WESTERN ATLANTIC RIDGE HOLDING STRONG AND CONTINUING TROPICAL MOISTURE FEED INTO REGION. MODELS ARE NOT HANDLING TIMING OR EXISTENCE OF WEAK SHORTWAVES THAT WELL...BUT WITH THIS TYPE OF PATTERN THINK THAT CHC POPS WITH DAYTIME INSTABILITY AND SLIGHT CHANCE AT NIGHT IS BEST BET. WIDESPREAD SHOWERS/TSTMS DEVELOP ACROSS THE REGION WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY AS SHORTWAVE FROM THE MIDWEST APPROACHES THE EAST COAST AND LOW OVER THE GULF COAST TRACKS NORTH TOWARD OUR REGION. EXPECT STRATUS/FOG DEVELOPMENT EACH NIGHT ALONG COAST WITH LIGHT ONSHORE FLOW AND FRICTIONAL CONVERGENCE OF ABUNDANT LOW-LEVEL MOISTURE...WITH PATCHY FOG INLAND. DAYTIME TEMPERATURES WILL CONTINUE TO HOLD IN THE 80S...BUT FEELING CLOSER TO 90 WITH HIGH HUMIDITY. OVERNIGHT LOWS WILL RUN A FEW DEGREES ABOVE NORMAL. && .LONG TERM (THURSDAY THROUGH SUNDAY)... NO MAJOR CHANGES TO EXTENDED. WESTERN ATLANTIC RIDGE BEGINS TO RETROGRADE WEST OVER THE EASTERN SEABOARD WITH SHORTWAVE/SURFACE TROUGH PUSHING OFFSHORE AND WINDS TAKING ON MORE OF A WESTERLY COMPONENT. THIS WILL ALLOW SFC TEMPS TO WARM TO AROUND 90 DEGREES ON THU AND FRI WITH ONLY A NOMINAL DECREASE IN HUMIDITY. HOT AND HUMID WEATHER CONTINUE INTO THE WEEKEND AS RIDGING HOLDS. THESE ARE THE DOG DAYS OF SUMMER. && .AVIATION... MOSTLY BKN VFR CIGS EXPECTED TODAY ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. HOWEVER...THIS TREAT APPEARS TOO MINIMAL TO PLACE IN THE TAFS. && .MARINE... TRANQUIL CONDITIONS THROUGH THE FORECAST PERIOD. && .HYDROLOGY... DAYTIME INSTABILITY PRECIP ON AVERAGE WILL BE FAIRLY LIGHT. HOWEVER WITH TROPICAL AIRMASS IN PLACE ANY SHOWERS AND THUNDERSTORMS CAN PRODUCE TORRENTIAL DOWNPOURS CAUSING LOCALIZED MINOR FLOODING OF SMALL STREAMS...AND LOW LYING AREAS AND POOR DRAINAGE AREAS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 8, 3:47 AM EDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 347 AM EDT MON AUG 8 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-090900- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 347 AM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER INLAND SECTIONS. MAIN THREAT WILL BE HEAVY DOWNPOURS AND POSSIBLY SOME GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY. MAIN THREAT WILL BE HEAVY DOWNPOURS AND POSSIBLY SOME GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. ANZ330-335-338-350-353-355-090900- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 347 AM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH THURSDAY. MAIN THREAT WILL BE HEAVY DOWNPOURS AND POSSIBLY SOME GUSTY WINDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION REQUIRED.
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.